Beaugerie L, Brousse N, Bouvier AM, Colombel JF, Lémann M, Cosnes J, et al. Lymphoproliferative disorders in patients receiving thiopurines for inflammatory bowel disease: a prospective observational cohort study
ABSTRACT Reports of an increased risk of lymphoproliferative disorders in patients receiving thiopurines for inflammatory bowel disease are controversial. We assessed this risk in a prospective observational cohort study.
19,486 patients with inflammatory bowel disease, of whom 11,759 (60.3%) had Crohn's disease and 7727 (39.7%) had ulcerative colitis or unclassified inflammatory bowel disease, were enrolled in a nationwide French cohort by 680 gastroenterologists, who reported details of immunosuppressive therapy during the observation period, cases of cancer, and deaths. The risk of lymphoproliferative disorder was assessed according to thiopurine exposure. Median follow-up was 35 months (IQR 29-40).
At baseline, 5867 (30.1%) of patients were receiving, 2809 (14.4%) had discontinued, and 10,810 (55.5%) had never received thiopurines. 23 new cases of lymphoproliferative disorder were diagnosed, consisting of one case of Hodgkin's lymphoma and 22 cases of non-Hodgkin lymphoproliferative disorder. The incidence rates of lymphoproliferative disorder were 0.90 per 1000 (95% CI 0.50-1.49) patient-years in those receiving, 0.20/1000 (0.02-0.72) patient-years in those who had discontinued, and 0.26/1000 (0.10-0.57) patient-years in those who had never received thiopurines (p=0.0054). The multivariate-adjusted hazard ratio of lymphoproliferative disorder between patients receiving thiopurines and those who had never received the drugs was 5.28 (2.01-13.9, p=0.0007). Most cases associated with thiopurine exposure matched the pathological range of post-transplant disease.
Patients receiving thiopurines for inflammatory bowel disease have an increased risk of developing lymphoproliferative disorders.
Programme Hospitalier de Recherche Clinique National (AOM05157), Association François Aupetit, Délégation Inter-régionale de la Recherche clinique Ile de France-Assistance Publique Hôpitaux de Paris (AP-HP), Ligue contre le Cancer, and Fonds de Recherche de la Société Nationale Française de Gastro-entérologie.
- SourceAvailable from: Paul J Belletrutti
[Show abstract] [Hide abstract]
- "Along with other smaller retrospective cohort analyses, the CESAME study, a nationwide French prospective observational cohort study of 19,486 patients with IBD, showed an independent association between ongoing thiopurine therapy for IBD and the risk of LD (multivariate-adjusted hazard ratio = 5.28, CI 2.01-13.9, p = 0.0007) [10-12]. It should be noted that the CESAME Study Group concluded the absolute cumulative risk of LD after ten years of thiopurines was less than one percent. "
ABSTRACT: Background Lymphomatoid granulomatosis (LYG) is a rare Epstein-Barr virus-associated lymphoproliferative disorder. It most often occurs in patients with immunodeficiency and the clinical course ranges from indolent behavior to that of an aggressive malignancy. Pulmonary, central nervous system and dermatological manifestations are most common. To our knowledge this is the first reported case of LYG related to azathioprine therapy in Crohn disease. Case presentation A twenty-six year old Caucasian woman with colonic Crohn disease on maintenance azathioprine therapy presented with right upper quadrant pain and fever. Diagnostic imaging revealed extensive liver, pulmonary and cerebral lesions. A diagnosis of LYG was made based on the pattern of organ involvement and the immunohistochemical features on liver and lung biopsy. Conclusions Thiopurine therapy for inflammatory bowel disease is associated with an increased incidence of lymphoproliferative disorders. This report highlights the diagnostic challenges associated with LYG. As long-term thiopurine therapy remains central to the management of inflammatory bowel diseases it is essential that both patients and clinicians are aware of this potential adverse outcome.BMC Gastroenterology 07/2014; 14(1):127. DOI:10.1186/1471-230X-14-127 · 2.11 Impact Factor
[Show abstract] [Hide abstract]
- "Accumulating evidence shows that they increase the cancer risk in IMID patients. IBD patients treated with thiopurines have an increased risk for NMSC and lymphoma [86,87]. "
ABSTRACT: Inflammation and cancer have a profound yet ambiguous relationship. Inflammation - especially chronic inflammation - has protumorigenic effects, but inflammatory cells also mediate an immune response against the tumor and immunosuppression is known to increase the risk for certain tumors. This article reviews current literature on the role of inflammation in cancer and the cancer risk in immune-mediated inflammatory diseases (IMIDs). We discuss the effect on cancer risk of different drug classes used in the treatment of IMIDs treatment, including biologicals such as tumor necrosis factor (TNF) inhibitors. Overall cancer incidence and mortality risk are similar to the general population in inflammatory bowel disease (IBD), and slightly increased for rheumatoid arthritis and psoriasis, with risk profiles differing for different tumor types. Increased risk for non-melanoma skin cancer is associated with thiopurine treatment in IBD, with the combination of anti-TNF and methotrexate in rheumatoid arthritis and with PUVA, cyclosporine and anti-TNF treatment in psoriasis. Data on the safety of using biologic or immunosuppressant therapy in IMID patients with a history of cancer are scarce. This review provides clinicians with a solid background to help them in making decisions about treatment of immune-mediated diseases in patients with a tumor history. This article is related to another review article in Molecular Cancer: http://www.molecular-cancer.com/content/12/1/86.Molecular Cancer 08/2013; 12(1):98. DOI:10.1186/1476-4598-12-98 · 5.40 Impact Factor
[Show abstract] [Hide abstract]
- "No comparative studies that met the inclusion criteria for the systematic review reported a case of HSTCL. One prospective study reported specifically that no cases of HSTCL were observed . Thirty-four cases were identified from the published literature with 28 having sufficient information to be considered unique cases. "
ABSTRACT: To identify demographic and clinical characteristics associated with cases of hepatosplenic T-cell lymphoma (HSTCL) in patients with Crohn's disease, and to assess strength of evidence for a causal relationship between medications and HSTCL in Crohn's disease. We identified cases of HSTCL in Crohn's disease in studies included in a comparative effectiveness review of Crohn's disease medications, through a separate search of PubMed and Embase for published case reports, and from the Food and Drug Administration (FDA) Adverse Event Reporting System (AERS). We used three causality assessment tools to evaluate the relationship between medication exposure and HSTCL. We found 37 unique cases of HSTCL in patients with Crohn's disease. Six cases were unique to the published literature and nine were unique to AERS. Cases were typically young (<40 years of age) and male (86%). The most commonly reported medications were anti-metabolites (97%) and anti-tumor necrosis factor alpha (anti-TNFa) medications (76%). Dose and duration of therapy were not consistently reported. Use of aminosalicylates and corticosteroids were rarely reported, despite the high prevalence of these medications in routine treatment. Using the causality assessment tools, it could only be determined that anti-metabolite and anti-TNFa therapies were possible causes of HSTCL in Crohn's disease based on the data contained in the case reports. Systematic reviews that incorporate case reports of rare lethal events should search both published literature and AERS, but consideration should be given to the limitations of case reports. In this study, establishing a causative effect other than 'possible' between anti-metabolite or anti-TNFa therapies and HSTCL was not feasible because case reports lacked data required by the causality assessments, and because of the limited applicability of causality assessment tools for rare irreversible events. We recommend minimum reporting requirements for case reports to improve causality assessment and routine reporting of rare life-threatening events, including their absence, in clinical trials to help clinicians determine whether rare adverse events are causally related to a medication.Systematic Reviews 07/2013; 2(1):53. DOI:10.1186/2046-4053-2-53